Maine, 2001

Tornado in Maine, June 17, 2001

June 17, 2001 · NWS GYX · 1 event in 1 county or zone

A weak tornado touched down briefly in the town of Newry shortly after 10 am. Damage was confined to a wooded area where three sections of trees were blown down in a counter-clockwise, circular pattern.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A weak tornado touched down briefly in the town of Newry shortly after 10 am. Damage was confined to a wooded area where three sections of trees were blown down in a counter-clockwise, circular pattern. Each section was about a about a quarter to a half mile in length. An estimated 200 trees were downed by the tornado. Total width of the damage area was about 1500 ft. Maximum winds were estimated at 80 to 90 mph. Ironically, the tornado struck the same property that was struck by a tornado on July 18 of the previous year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 17, 8:20 AM EST, 40 minutes earlier.

Area forecast discussion, Jun 17, 8:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
920 AM EDT SUN JUN 17 2001

WL UPDATE THE ZNS THIS MRNG TO ENHANCE THE WORDING FOR +RA THIS AFTN
FOR WRN AND CNTRL ZNS.

WATCHING AN AREA OF ++RA OVR NRN CT AND CNRTL MA. THIS AREA HAS A
HISTORY OF PRODUCING 2 TO 4 INCHES OF RA IN NJ AND SERN NYS.  THE RA
DOES NOT APPEAR TO BE AS HVY NOW...AND COORD WITH BOX SUGGESTS THAT
STREET FLOODING APPEARS TO BE THE EXTENT OF FLOODING THREAT.

FFG NUMBERS SUGGEST THAT 2 INCHES/HR IS OK...BUT ANYTHING ELSE MAY
CAUSE PROBLEMS.  ATTM...NOT SURE A FFA IS NECESSARY...SINCE THE FFG
NUMBERS ARE FAIRLY HI...AND THIS AREA IS MVG JUST E OF N...AND MAY
SPARE SUM AREAS OF TRAINING. FOR THAT REASON...WL NOT RAISE THE
FFA.  WL ISSUE AN SPSGYX TO ADDRESS THE STREET FLOODING PTNL...AND
ISSUE FFWGYX...IF THAT BECOMES NECESSARY.

OTRW...NOT MUCH CHANGE TO THE ZNS.  BECAUSE OF BREAKS BETWEEN THE
FG/ST AND CONVECTIVE DEBRIS.:..TEMPS ARE NEAR MAXES NOW.  WL ADJUST
MAXES UPWARD...ESP E.  TEMPS SHUD DROP IN THE RA THIS AFTN.

ON THE COASTAL WATERS...WL KEEP WINDS/SEA BLO SCA FOR THIS AFTN.

.GYX...NONE.

HAYES

In the hours before

Special weather statement, Jun 17, 8:35 AM EST, 25 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-172030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
935 AM EDT SUN JUN 17 2001

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN EXPECTED THIS
AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD NEW HAMPSHIRE
AND WESTERN MAINE THIS MORNING INTO THIS AFTERNOON.  SOME OF THE
SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN...WHICH MAY LEAD
TO LOCALIZED STREET FLOODING.

THE HEAVY RAIN WILL ARRIVE FIRST IN NEW HAMPSHIRE.  THE GREATEST
THREAT FOR HEAVY RAIN...AND LOCALIZED FLOODING...WILL BE ACROSS THE
SOUTHERN AND CENTRAL PORTIONS OF THE STATE.  IN EXCESS OF 2 INCHES
OF RAIN MAY FALL IN SOME LOCATIONS.

THE SHOWERS AND THUNDERSTORMS WILL ALSO AFFECT THE WESTERN MAINE
MOUNTAINS THIS MORNING....AND MOVE INTO SOUTHWEST MAINE LATE THIS
MORNING OR EARLY THIS AFTERNOON.  AGAIN...IN EXCESS OF 2 INCHES OF
RAIN IS POSSIBLE IN SOME OF THE SHOWERS...WHICH COULD LEAD TO
LOCALIZED STREET FLOODING.

CENTRAL MAINE...AS WELL AS THE MID COAST...WILL SEE THE SHOWERS AND
THUNDERSTORMS DEVELOP AFTER 100 PM.

IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON...BE ON THE ALERT FOR THE
SHOWERS AND THUNDERSTORMS.  LOCALLY HEAVY RAINFALL MAY RESULT IN
PONDING OF WATER ON ROADS.

HAYES

The radar

The Portland,ME radar (KGYX), 78 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Oxford

When
June 17, 9:00 AM EST
Where
Oxford County, Newry
Rating
F1
Path length
0.4 mi
Path width
500 yd
Reported by
GENERAL PUBLIC
Coordinates
44.483, -70.783

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2001Every state in 2001This day in weather historyThe tornado archive for Maine, 2001Warnings in Maine, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256268.